High Wind, Eddy County Plains
- When
- January 2, 11:12 AM MST to 11:17 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico as a result of a strong, compact mid-level shortwave trough. High winds also impacted portions of the Permian Basin behind a strong cold front that moved through the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico as a result of a strong, compact mid-level shortwave trough. High winds also impacted portions of the Permian Basin behind a strong cold front that moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 2, 10:47 AM MST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1147 AM CST Mon Jan 2 2023
...New AVIATION...
.SHORT TERM...
(Today through Tuesday night)
Issued at 310 AM CST Mon Jan 2 2023
Weather over the next 48 hrs will become a little more on the
windy side you could say as our next disturbance begins inching
into the picture. Current WV satellite and upper air analysis pegs
a distinct upper low center over the Great Basin with a mean
trough axis dipping down to Sonora and rounding the bend out into
southern NM. As our disturbance pivots eastward, we'll be on the
receiving end of a strong mid-level jet max attendant to our upper
trough as it makes presses into the Four Corners by later this
morning. A primed wind event will transpire across the Guadalupes
beginning shortly before sunrise, lingering through the entire
short term period (More on this below).
A swift moving Pacific front will barrel eastward in conjunction
with the mid-level disturbance, plowing through the western zones
this morning and our eastern areas, like the Permian Basin, later
this afternoon. Cooler temperatures will transpire out west given
the timing of the front with 50s and 60s common for portions of
SE NM and areas west of the Pecos river. As for the eastern zones,
temperatures will peek into the U60s and 70s before taking a
tumble behind the front with most of the area back into the 50s
and 60s by sunset. Highs on Tuesday will be about 10 degrees
cooler compared to today, but still near to slightly above normal
for climo standards. Some modest ascent associated with the lee
side of the trough will create a period of showers later this AM
through the early afternoon for SE NM down through the Davis Mtns
and further western zones. Due to prominent height falls over the
Guadalupes, rain will likely change to a mix of rain/snow, or even
all snow for locations above 7000 ft. The brief window of
opportunity will only allow for a trace- 1" max for those areas
affected, so impacts will be very minor given the brevity.
The biggest impact the next 48 hrs will be the windy conditions
present with the incoming disturbance. A strong mid-level jet core
around 80-90kts will bisect the Guadalupes/SE NM/Northern Permian
Basin during the morning and afternoon today, leading to enhanced
sustained and gust potential across those zones especially with a
Pacific front providing primed boundary layer mixing along and
behind the boundary passage. A Windy Advisory is in effect this
afternoon and early evening for the NW Permian Basin, all of SE
NM, and much of W TX to the west of the Pecos river. Across the
Big Bend up to the Davis Mtns, a separate 700mb wind maxima has
been depicted across all guidance indicating a separate wind
enhancement for the afternoon allowing for advisory level winds
displaced from the aforementioned mid-level jet core. Across the
Guadalupe Mtns, our jet max will be aligned perfectly to enhance
not only ridges and the highest elevations of Eddy co, but gap
winds at GDP will be, "Rocking and Rolling" today with gusts up to
70-75 mph possible.
Tuesday a secondary shortwave digging down the base of our
longwave trough will provide an enhancement to the already
tightened height gradient left with our mean trough, generating
another very windy setup for most of the forecast area, especially
those that will "miss" the highest winds for Monday. A widespread
Wind Advisory is likely for much of W TX and SE NM, along with a
High Wind Warning continuing for the Guadalupes and leaning more
towards high winds for the Davis Mtns as 700mb wind field trends
much more aggressive compared to the previous rounds model
guidance. The highest winds will still remain in the Guadalupe
Mtns where 85-90 mph gusts will be attainable Tuesday PM with peak
mixing and the shortwave traversing just to the north. Winds will
remain elevated beyond the short term for most of the region with
a slow decoupling of winds into Wednesday AM likely. Expect more
advisories and warnings to be issued in future forecast packages
given the setup.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 310 AM CST Mon Jan 2 2023
By Wednesday morning, winds will diminish rapidly, though breezy
westerly to northwesterly winds will continue through the day on
the heels of the departing shortwave as flow aloft transitions to
northwesterly. In contrast to the prior two days, winds Wednesday
should largely remain below advisory criteria, with high
temperatures remaining a few degrees above normal in the middle
50s to middle 60s for most, with 70s through the Rio Grande
Valley. In the wake of the aforementioned shortwave, cooler, drier
air will filter into the region Wednesday night, yielding a chilly
morning Thursday morning with lows in the upper 20s and lower 30s
north to lower 40s across far southern areas. Developing
southerly return flow Thursday coincident with a building midlevel
ridge will yield the beginning of a warming trend, which will see
high temperatures by Friday reach into the upper 60s and 70s for
most locations.
Saturday morning, a cold front associated with a shortwave moving
across the Middle Mississippi Valley will sink southward through
the region, resulting in a cooldown to start the weekend.
However, highs in the 50s and 60s will still remain above normal
for early January. This boundary may linger through Sunday, and
could yield our next chance for rainfall Sunday into Monday as
another shortwave approaches the region from the west. Current
forecast temperatures, even overnight, during the Sunday-Monday
timeframe remain above freezing, thus any precipitation that
materializes looks to remain of the liquid variety, and fairly
light, at that. However, given the dry conditions, any
precipitation would certainly be welcome.
&&
.AVIATION...
(18Z TAFS)
Issued at 1126 AM CST Mon Jan 2 2023
Overall VFR with mid cloud deck moving across SE NM this
afternoon. Pacific front currently pushing across the area with
wind veering to the west and becoming very gusty. Some TAF sites
already experiencing these gusts and rest should next hour or two.
High Wind Warning in effect for the Guadalupe Mountains through
Tuesday night, strong turbulence/rotor clouds possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 43 61 40 / 0 0 0 0
Carlsbad 58 39 57 34 / 30 0 0 0
Dryden 75 43 68 42 / 0 0 0 0
Fort Stockton 72 42 63 41 / 0 0 0 0
Guadalupe Pass 49 33 47 33 / 40 0 0 0
Hobbs 59 36 56 34 / 20 0 0 0
Marfa 63 30 57 30 / 0 0 0 0
Midland Intl Airport 70 42 60 38 / 0 0 0 0
Odessa 69 42 60 38 / 0 0 0 0
Wink 66 40 60 36 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 AM CST /5 AM MST/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory until 6 PM CST this evening for Andrews-Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Gaines-Lower Brewster County-Marfa Plateau-
Pecos-Reeves County Plains-Van Horn and Highway 54 Corridor.
NM...High Wind Warning until 5 AM MST Wednesday for Guadalupe
Mountains of Eddy County.
Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...87
LONG TERM....84
AVIATION...72Hazardous Weather Outlook National Weather Service Midland/Odessa TX 231 AM CST Mon Jan 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-030845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 231 AM CST Mon Jan 2 2023 /131 AM MST Mon Jan 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Windy to very windy conditions are expected across a large portion of the region. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through tonight, and a Wind Advisory is in effect for the Southeast New Mexico Plains and portions of West and Southwest Texas this afternoon. Blowing dust may produce localized visibility reductions. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Windy to very windy conditions will continue across the area Tuesday through Wednesday morning. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through early Wednesday morning. Advisory level winds are expected elsewhere, especially Tuesday afternoon. Blowing dust may produce localized visibility reductions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078913, 1078912.